Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 227, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 5, 2003, 9:20 PM CDT for Harrison County, Worth County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 9:20 PM CDT (02:20 UTC)
- Expired
- Jul 5, 2003, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Harrison County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 060220 SVREAX MOC081-227-060300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 920 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI NORTHEASTERN WORTH COUNTY IN NORTHWEST MISSOURI * UNTIL 1000 PM CDT * AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF ALLENDALE...OR 19 MILES WEST OF LAMONI...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLENDALE BY 940 PM CDT. HATFIELD BY 955 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4057 9442 4039 9421 4027 9378 4057 9380 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:20 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 5, 5:20 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 520 PM CDT SAT JUL 5 2003 DID A MINOR REVISION TO FORECASTS TO REALIGN THUNDERSTORM POTENTIAL IN NORTHERN MISSOURI TONIGHT. WATCHING DEVELOPMENT IN IOWA JUST NORTH OF BORDER WHICH HAS THE POTENTIAL OF CLIPPING NORTHEAST CORNER OF FORECAST AREA THIS EVENING. AND COMPLEX IN WESTERN IOWA AND EASTERN NEBRASKA ALSO SHOULD TEND TO MOVE EAST SOUTHEAST TONIGHT...SO WILL KEEP MENTION OF STORMS IN NORTHEAST PART OF FORECAST AREA THROUGH THE NIGHT...BUT PULL IT OUT OF THE NORTHWEST AFTER THIS EVENING AS PVA FIELD MOVES EAST OF REGION. PC 230 PM... NOT A LOT OF CHANGES TO MAKE TO THE FORECAST THIS AFTERNOON. SYSTEMS HAVE AND WILL CONTINUE TO TRACK JUST NORTH ACROSS THE IA/MO BORDER. THE SYSTEM TONIGHT MAY BRING A STRAY SHOWER/THUNDERSTORM ACROSS THE EXTREME NORTHERN ZONES...BUT EXPECT COVERAGE TO REMAIN SCATTERED AT BEST. FOR SUNDAY NIGHT...THE ACTIVITY WILL BE EVEN FARTHER NORTH...CLOSER TO THE MAIN SHORTWAVE TROF. HAVE KEPT SUNDAY NIGHT DRY. PREVIOUS MODEL RUNS HAD THE FRONT FINALLY MOVING DOWN A LITTLE FARTHER SOUTH ON MONDAY NIGHT. HOWEVER TODAY/S RUNS HAVE THE FRONT POSITIONED ACROSS SOUTH CENTRAL IOWA AGAIN. MIGHT BE HARD PRESSED TO GET ANY RAIN MONDAY NIGHT TOO...BUT HAVE RETAINED A LOW CHANCE POP ACROSS THE EXTREME NORTHERN ZONES FOR MODEL INCONSISTENCY SAKE. THERMAL PROFILES SHOULD STAY ABOUT THE SAME THROUGH THE BEGINNING OF THE WEEK. HAVE HIT 105 HEAT INDEX IN A COUPLE OF LOCATIONS THIS AFTERNOON...BUT HAVE NOT REACHED THE 3-HOUR LONG MARK. WILL DROP HEAT ADVISORY AT ZFP PRESS TIME. SHOULD SEE DEWPOINTS STILL IN THE LOWER 70S THROUGH THE BEGINNING OF THE WEEK. BUT EXPECTING TEMPERATURES TO BE IN THE 90-95 RANGE INSTEAD OF MID TO UPPER 90S. FORECASTED HEAT INDICES 100-105 THROUGH THE BEGINNING OF THE WEEK. IN THE EXTENDED PERIODS A FLATTENED RIDGE CONTINUES TO DOMINATE THE WEATHER OF THE MIDWEST. THIS WILL KEEP TEMPERATURES ABOVE CLIMATOLOGY THROUGH THE BEGINNING OF NEXT WEEKEND. LONG RANGE MODELS INDICATE THAT SOME SLIGHT RIDGING OVER THE ROCKY MOUNTAINS IN THE WEDNESDAY TIME FRAME WILL ALLOW A BIT OF A NORTHWEST FLOW TO RETURN TO MISSOURI. THIS COUPLED WITH A SHORT WAVE MOVING THROUGH THE UPPER MIDWEST WILL PROVIDE A CHANCE OF THUNDER WEDNESDAY NIGHT. I HAVE RESTRICTED THE CHANCE TO THE NORTHEAST HALF OF THE FORECAST AREA THOUGH...AS ANY KIND OF SURFACE BOUNDARY OR MCV THAT MIGHT WORK INTO NORTHERN MISSOURI WILL HAVE A HARD TIME PENETRATING INTO THE RIDGE. OTHERWISE...I PUSHED UP TEMPS AT THE END OF THE WEEK AS THE AMPLIFYING RIDGE OVER THE MOUNTAINS MOVES INTO THE MIDWEST. LVQ/CUTTER 430 AM... IOWA WAS THE BREEDING GROUND FOR ANOTHER LARGE MESOSCALE CONVECTIVE COMPLEX OVERNIGHT. BY 4 AM...A WELL DEFINED BOW ECHO WAS IN THE QUAD CITIES VICINITY TRACKING EAST. SCATTERED SHOWERS DEVELOPED IN THE WAKE OF THIS COMPLEX IN NORTHERN MISSOURI. DESPITE A SURFACE BASED CAP OF 3 TO 5 DEGREES, STEEP LAPSE RATES IN THE 700 TO 500MB LAYER HAVE AIDED THE DEVELOPMENT OF THESE SHOWERS. ACTIVITY HAS PULSED UP AND DOWN DURING THE LAST TWO HOURS AND APPEARS TO BE RELATED TO GRAVITY WAVES ASSOCIATED WITH THE IOWA COMPLEX. SHOWERS SHOULD DISSIPATE BY SUNRISE AS THE IOWA COMPLEX MOVES EAST AND THE LOW LEVEL JET BECOMES LESS FAVORABLE FOR ELEVATED CONVECTION. HEAT INDICES WILL BE MARGINAL FOR A HEAT ADVISORY TODAY. TEMPERATURES AND DEWPOINTS WILL BE ABOUT THE SAME AS YESTERDAY, AND WE STRUGGLED TO REACH 105 IN MOST AREAS. I HAVE RETAINED THE HEAT ADVISORY DESPITE THE MARGINAL CONDITIONS. THE DAY SHIFT MAY BE ABLE TO CANCEL IT BY MID MORNING IF DEWPOINTS CONTINUE TO CREEP DOWNWARD. I BELIEVE THAT THE DOWNWARD TREND IN DEWPOINTS OVER THE LAST 36 HOURS CAN BE ATTRIBUTED TO A DECREASE IN AVAILABLE SOIL MOISTURE. AS THE GROUND CONTINUES TO BAKE, DEWPOINTS WILL PROBABLY LEVEL OFF IN THE UPPER 60S TO NEAR 70 COMPARED TO THE MID 70S ON THURSDAY. THE ETA AND GFS ARE VERY SIMILAR WITH THE CONVECTIVE SCENARIO FOR TONIGHT. THE UPPER LEVEL FEATURES MOVE VERY LITTLE TODAY AND THE EDGE OF THE CAP WILL ONCE AGAIN LIE NORTH OF INTERSTATE 80. A SIMILAR EVOLUTION IS EXPECTED WITH STORMS FIRING OVER NORTHEAST NEBRASKA SHORTLY AFTER SUNSET AS THE LOW LEVEL JET FOCUSES OVER EASTERN NEBRASKA AND WESTERN IOWA. SIMILAR TO LAST NIGHT, A FEW STORMS COULD GLANCE NORTHERN MISSOURI DEPENDING ON THE STRENGTH OF THE POTENTIAL MCS COLD POOL. THE TRACK FOR A COMPLEX WILL LIKELY BE A BIT FURTHER NORTH SUNDAY NIGHT AS THE CAP OVER THE PLAINS STRENGTHENS AHEAD OF A VIGOROUS WAVE NOW OVER BRITISH COLUMBIA. MUCH UNCERTAINTY ENTERS THE FORECAST EARLY NEXT WEEK. THE GFS AND ECMWF BOTH HAVE A COLD FRONT PUSHING INTO SOUTHERN IOWA BY LATE MONDAY. IT WILL BE INTERESTING TO SEE IF THIS SURGE OF COOLER AIR WILL BE ABLE TO PENETRATE BIG RIDGE TO THE SOUTH. KOCH .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Jul 5, 1:00 PM CDT, 8 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR LOCATIONS GENERALLY SOUTH OF HIGHWAY 36. AFTERNOON HIGH TEMPERATURES WILL REACH THE MID 90S...WITH HEAT INDICES AROUND 105. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN LOCATIONS NORTH OF HIGHWAY 36. A FEW OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY NIGHT ACROSS NORTHERN MISSOURI. SOME OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
In the hours before
Special weather statement, Jul 5, 6:02 PM CDT, 3 hours 18 minutes before
MOZ001>008-011>017-023>025-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 649...IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...HOLT...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PUTNAM...SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... CHILLICOTHE...KIRKSVILLE...MARYVILLE...ROCKPORT AND TRENTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.